MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN BLADE MOD 6.5IN; E-Z CLEAN BLADE MODIFIED 6.5 INCH

MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN BLADE MOD 6.5IN; E-Z CLEAN BLADE MODIFIED 6.5 INCH
Model Number 0014M
Medical Device Problem Codes Self-Activation or Keying (1557); Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Partial thickness (Second Degree) Burn (2694); Full thickness (Third Degree) Burn (2696)
Date of Event 08/05/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Investigation summary: as the device was not returned, an analysis investigation could not be performed.A conclusion could not be reached as to what may have caused or contributed to the event.The lot/batch/serial number was not provided; therefore, a manufacturing record evaluation could not be performed.Additional information was requested, and the following was obtained: the patient suffered a small burn on the right thigh from where the bovie would not turn off after the button was released.Rep noted that the device stayed activated after the button was released and stayed active until the tip touched tissue and then it shut off.Additional information was requested, and the following was obtained: the additional information says ¿the patient was burned¿.What is the severity of the burn? first degree burns are minor burns on the first layer of skin.Second degree burns have two types: superficial partial-thickness burns injure the first and second layers of skin.Deep partial-thickness burns injure deeper skin layers.Third degree burns injure all the skin layers and tissue under the skin.What medical intervention was used to treat the burn? (such as salve or stitches).Are there any anticipated long-term effects from the burn or injury? surgeon response: abdominoplasty: full thickness (3rd degree).Just less than 1 cm square.Abdomen would have needed to be excised and closed/scar revision.Leg: was superficial partial thickness (2nd degree).Healing with no issues, minor, very small.Additional information was requested, and the following was obtained: when was the 3rd degree burn was found? during the case.Was the pencil laid down on the patient? yes.How did the burn occur in both areas? the pencil was accidentally laid down on the abdomen and did not deactivate, despite the button not being pressed.The burn on the thigh occurred as the pencil was being moved to holder and it brushed the thigh.The button was not activated but there was still power being delivered and it superficially burned the thigh was a holster used when the device was not in use? yes.For the majority of the time.What competitor pen was used? did not use a competitor pen, was using the megadyne ultra vac 211010ec.Is the competitor pen being investigated as well? n/a, was not using a competitor pen.Are there any anticipated long-term effects from the burn or injury? slight.Hyperpigmentation at the burn sight short term.Should mostly resolve without issue in the long term.What is the current state of the patient? she is doing well with no concerns.Wound care resolved the small burn.Not doing scar therapy to minimize the scar how was the 2nd degree burn treated? occlusive dressings after being cleansed.Twice a day.Until healed.Now, scar massage, silicone sheeting, and uv protection.Are there any photos that you can share? no, sorry.They were not using a foot switch.Additional information was requested, and the following was obtained: i called this pc in during the case due to error codes.I thought they were saying the pen (211010ec) kept sounding.When i returned to the or after making the call i found out it was sounding and delivering energy.I also learned that it (ultravac) had burned the patient when they set it down.They use the holster when they are resting the pen for extended periods of time.Sometimes they rest it on the patient as they adjust they¿re grasp on the tissue.They had been resetting the generator to continue operating because they did not have a back up generator.Once the pen (ultravac) burned the patient, they switched to a competitive pen.The errors stopped but the pen continued to deliver energy after the button was released.When they touched the tip to tissue without depressing the button, energy would cease.They finished the case like this.We had a backup generator delivered the next day.They had no issues with it.We did not save either pen to be returned.We do not have the lot number.Additional information was requested, and the following was obtained: for how long was the product in use when the problem was found? within the first minutes.When in use, was the product continuous or intermittent activated? intermittently.Approximately how long was the product activated in seconds? 5-10.How was the pencil transferred between usage? 30 seconds to 2 minutes.Was the pencil placed on the patient during the procedure? occasionally laid down to adjust tissue.Was the holster used during the procedure? usually, for longer delays.Was the esu generator on during pencil activation? yes.Was the smoke evacuator on during the procedure? initially, then they switched to a competitive pencil when without smoke evacuation.What clamp was used to secure the pencil¿s cord during set-up? the rf sensor.Was the original pre-packaged electrode used? no.If not, which electrode was it replaced with? 0014m.Do you know how familiar is the surgeon with this product? was this type of product used before by the end user? if yes, how many times approximately? dr.(b)(6) worked at (b)(6) when they were doing studies on the ace blade.He has used megadyne products many times.They also have used the 0014m blade on competitive pencils for years.Was the product used according to instructions for use? yes.Was the device misused in any way? or used in lifting tissue or as a pry bar? no.Was the product reused, re-sterilized? no.Was the surgeon using the new generator feature, where the surgeon is able to change the settings on the cautery machine by pressing the buttons on the pencil? no.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a tummy tuck procedure that the unit was returned to the customer on (b)(6).The first day used after the return the unit worked fine.The second day of use the unit is giving an error 215 2 while using their new mini vac and ultra vac pen.The unit was reset multiple times and it continues to error.Staff switched to their competitor bovie pen the unit stopped erroring however when they stopped pressing the cut/coag buttons the generator continues to sound as if it is delivering energy, but it is not.The surgeon was using a power setting 45 but has had to increase power to 70 to get his anticipated result.The cut screen says error, coag screen says 215, and bipolar says 2.There were no adverse consequences for the patient at the time of the call.

Brand Name
E-Z CLEAN BLADE MOD 6.5IN
Common Device Name
E-Z CLEAN BLADE MODIFIED 6.5 INCH
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
MDR Report Key10599243
Report Number1721194-2020-00050
Device Sequence Number3620601
Product Code GEI
UDI-Device Identifier10614559100172
UDI-Public10614559100172
Combination Product (Y/N)N
PMA/510(K) Number
K081791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0014M
Device Catalogue Number0014M
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/29/2020
Initial Report FDA Received Date09/29/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;